Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 61, NWS Raleigh, NC

December 11, 2008Cumberland County, North Carolina

NWS Raleigh, NC issued this tornado warning at Dec 11, 2008, 2:41 PM EST for Cumberland County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2008, 2:41 PM EST (19:41 UTC)
Expired
Dec 11, 2008, 3:15 PM EST
In force
34 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 11:00 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 111941
TORRAH
NCC051-112015-
/O.NEW.KRAH.TO.W.0061.081211T1941Z-081211T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EST

* AT 239 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER HOPE MILLS...OR 11 MILES SOUTH OF FAYETTEVILLE...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VANDER...FAYETTEVILLE...
  EASTOVER...
  WADE...
  LINDEN...GODWIN...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

LAT...LON 3489 7894 3496 7904 3522 7893 3523 7888
      3526 7883 3526 7870 3524 7861 3519 7864
      3514 7863 3508 7867 3506 7866 3486 7880
      3486 7886
TIME...MOT...LOC 1941Z 203DEG 39KT 3494 7890

$$

BLAES
3 follow-up statements
000 
WWUS52 KRAH 111951
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EST THU DEC 11 2008

NCC051-112015-
/O.CON.KRAH.TO.W.0061.000000T0000Z-081211T2015Z/
CUMBERLAND NC-
251 PM EST THU DEC 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EST FOR CENTRAL
CUMBERLAND COUNTY...

AT 248 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR VANDER...OR NEAR
FAYETTEVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BONNIE DOONE...
EASTOVER...WADE...FALCON...GODWIN AND LINDEN.

BASEMENTS OFFER THE BEST PROTECTION. SMALL ROOMS...CLOSETS OR
INTERIOR STAIRWAYS...NEAR THE CENTER OF HOMES AND BUILDINGS...ALSO
OFFER GOOD PROTECTION.

LAT...LON 3497 7882 3502 7898 3522 7893 3523 7888
      3526 7883 3525 7876 3526 7870 3524 7861
      3519 7864 3514 7863 3508 7867 3506 7866
      3496 7875
TIME...MOT...LOC 1951Z 203DEG 39KT 3504 7885

$$

BLAES
000 
WWUS52 KRAH 112008
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EST THU DEC 11 2008

NCC051-112015-
/O.CON.KRAH.TO.W.0061.000000T0000Z-081211T2015Z/
CUMBERLAND NC-
307 PM EST THU DEC 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EST FOR NORTH
CENTRAL CUMBERLAND COUNTY...

AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WADE...OR 9 MILES
NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GODWIN.

THE STORM WEAKENED FOR A TIME BUT IT APPEARS TO BE REINTENSIFYING.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.


LAT...LON 3514 7891 3522 7893 3523 7888 3526 7883
      3525 7876 3526 7870 3524 7861 3519 7864
      3514 7863 3513 7866 3511 7873
TIME...MOT...LOC 2007Z 204DEG 43KT 3523 7877

$$

BLAES
000 
WWUS52 KRAH 112015
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EST THU DEC 11 2008

NCC051-112025-
/O.EXP.KRAH.TO.W.0061.000000T0000Z-081211T2015Z/
CUMBERLAND NC-
315 PM EST THU DEC 11 2008

...THE TORNADO WARNING FOR NORTH CENTRAL CUMBERLAND COUNTY EXPIRES AT
315 PM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3514 7891 3522 7893 3523 7888 3526 7883
      3525 7876 3526 7870 3524 7861 3519 7864
      3514 7863 3513 7866 3511 7873
TIME...MOT...LOC 2015Z 204DEG 43KT 3532 7872

$$

BLAES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Dec 11, 12:42 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 11, 12:42 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1242 PM EST THU DEC 11 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM TRACKS FROM ALABAMA AND GEORGIA THROUGH
THE CAROLINAS LATE THIS AFTERNOON AND THIS EVENING...THEN OFF THE
MID ATLANTIC COAST AND AWAY FROM OUR REGION OVERNIGHT. HIGH PRESSURE
THEN BUILDS IN FOR FRIDAY THROUGH SATURDAY...SHIFTING SLOWLY
OFFSHORE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM THURSDAY...

ANALYSIS OF THE THE LATEST 12Z OBSERVED DATA ACROSS LOCALLY AND
ACROSS THE DEEP SOUTH LEAVES ONE AT AWE WITH THE VERY POTENT DYNAMIC
STORM SYSTEM SPINNING OVER THE MS/AL ...MAKING THE SEVERE WEATHER
THREAT AND FLASH FLOODING APPEAR MORE AND MORE IMMINENT FOR CENTRAL
NC.

FLASH FLOOD THREAT...
THE STEADY RAINFALL OF LAST NIGHT ACROSS THE WESTERN PIEDMONT...IN
PROXIMITY TO THE STALLED COLD FRONT...HAS PRODUCED WIDESPREAD
RAINFALL AMOUNTS OF AROUND AN INCH. SOME OF THE SMALLER STREAMS AND
CREEKS HAVE ALREADY ROSE ONE TO THREE FEET...WITH LAST NIGHTS
PRECIP EFFECTIVELY PRIMING THE PUMP FOR THE ADDITIONAL HEAVY
RAINFALL TO COME. THE HEAVY RAINFALL HAS BEEN MUCH MORE LOCALIZED
ACROSS THE CENTRAL PIEDMONT AND COASTAL PLAIN AREA WITH A FEW
CONVECTIVE ELEMENTS PRODUCING ONE TO ONE AND HALF INCHES...BUT
OVERALL RAINFALL HAS BEEN LIGHT AROUND ONE-QUARTER TO ONE HALF
INCH.  DEEP MOISTURE TRANSPORT WILL CONTINUE TO ADVECT INTO THE AREA
AS THE STRONG DIFFLUENT FLOW AND HEIGHT FALLS (ON THE ORDER OF
200-250 METER)SPREAD ENE INTO CENTRAL NC AHEAD OF THE UPPER LOW. THE
TRAINING PRECIP WILL TAKE ON MORE OF A CONVECTIVE NATURE AS
WELL...RESULTING IN HEAVY RAINFALL OF 1 TO 2 INCHES IN A ONE HOUR
PERIOD...ESPECIALLY IN THE CENTRAL PIEDMONT...COASTAL PLAIN AREAS
WHERE MUCAPES ARE EXPECTED TO APPROACH 1000 J/KG.

WILL EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE REMAINDER OF THE
FORECAST AREA. WILL ALSO EXTEND THE WATCH IN TIME...NOW THROUGH
MIDNIGHT...GIVEN THE LATEST TIMING OF THE SHORT-TERM MODELS.
WHILE THE WESTERN PIEDMONT WILL HAVE THE HIGHEST RISK FOR MORE MAIN
STEM STREAM/CREEK FLOODING(AREAL FLOODING)...ALL OF THE FORECAST
AREA WILL HAVE THE RISK OF SEEING MORE LOCALIZED OR URBAN FLOODING.

SEVERE THREAT...
CLASSIC...TEXTBOOK SEVERE EPISODE EVOLVING FOR CENTRAL NC AS A VERY
COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHEASTERN NC. HIGHER
DEWPOINTS CONTINUE TO SPREAD WEST-NORTHWEST INTO CENTRAL NC AS THE
REMNANTS OF A SQUALL LINE FROM YESTERDAY EVENING...HAS BECOME A
QUASI-STATIONARY WARM FRONT OVER THE COASTAL PLAIN OF NC THIS
MORNING. 500 TO 1000 J/KG OF MUCAPE IS EXPECTED TO EVOLVE AS BL
WARMS UP INTO THE UPPER 60S TO LOWER 70S. IT WILL MORE THAN LIKELY
BE THIS WARM FRONT/WARM SECTOR THAT WILL DEFINE THE GREATEST SEVERE
THREAT AS STRONG DYNAMIC UPPER LOW...FEATURING A 230 METER H5 HEIGHT
FALLS AT SLIDELL THIS MORNING...LIFTS NORTHEAST. LOW-LEVEL JET HAS
RESPONDED AS WELL...WITH 850 MB JET STRENGTHENING TO 50 TO 55KTS
WITH SURFACE PRESSURES DROPPING ON THE ORDER OF 4 TO 6 MB/3HR AS THE
SUB 1000 MB SURFACE LOW LIFTS NORTHEAST ALONG THE STALLED COLD
FRONT. WIND GUSTS OF 30 TO 40KTS HAVE BEEN COMMON ACROSS ALABAMA AND
GEORGIA THIS MORNING...COINCIDENT WITH THE RAPID PRESSURE FALLS.
IF THIS TREND CONTINUES...CANNOT RULE OUT A VERY SHORT-FUSE WIND
ADVISORY.

90 TO 100KT OF DEEP BULK SHEAR...COMBINED WITH 400 TO 600
M/S OF 0 TO 3 KM SHEAR WILL SUPPORTING ROTATING UPDRAFTS AND
TORNADOES...ESPECIALLY RIGHT ALONG THE WARM FRONT.  FURTHERMORE...
THE SOUTHERN EXTENSION JET WRAPPING AROUND THE BASE OF THE SOUTHERN
STREAM LOW...MARKS THE LEADING EDGE OF THE DRY AIR
ENTRAINMENT...ORIGINATING FROM THE MEXICAN PLATEAU...WILL LIFT NORTH
INTO THE AREA. AS THIS SOUTHERN STREAM BRANCH LIFTS NORTH...CENTRAL
NC WILL BE IN THE FAVORED DIVERGENCE REGIONS OF THE DUAL JUXTAPOSING
JETS. THE DRY LEVEL PUNCH WILL AIDE IN THE DEVELOPMENT OF DAMAGING
WIND GUSTS.

THE SLIGHT RISK WILL LIKELY BE UPGRADED TO A WATCH LATER TODAY.
EVERYONE SHOULD CLOSELY MONITOR TO LATEST FORECASTS AND POSSIBLE
WATCHES AND WARNINGS. -BL

OVERNIGHT... EXPECT THE BULK OF THE RAINFALL TO EXIT NORTHEAST OF
OUR REGION... THOUGH THE SOUTHEAST EDGE OF THE TROWAL/COMMA HEAD MAY
MAINTAIN STEADY RAIN OVER THE NW PIEDMONT FOR MOST OF THE NIGHT.
ELSEWHERE... SHOWERS THAT ARE EXPECTED TO DEVELOP BENEATH THE
DEAMPLIFYING UPPER WAVE AND ASSOCIATED COLD POOL ALOFT OVER SC THIS
AFTERNOON... MAY HOLD TOGETHER AND PRODUCE A SPRINKLE OR SHOWER
ACROSS THE REMAINDER OF THE CWA THROUGH ABOUT MIDNIGHT. STORM TOTAL
RAINFALL IS EXPECTED TO RANGE FROM AROUND 3 INCHES OVER THE NW
PIEDMONT TO AROUND AN INCH OVER THE EXTREME SE. OVERNIGHT LOW
TEMPERATURES SHOULD FALL TO AROUND 40 NW TO NEAR 50... AS THE COLD
ADVECTION BEHIND THE DEPARTING STORM SYSTEM APPEARS A BIT SLOWER
THAN PREVIOUSLY FORECAST. -MWS

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM THURSDAY...

FRIDAY... A TROUGH IN NW FLOW ALOFT AND ASSOCIATED QG FORCING FOR
ASCENT AND MOISTENING WILL PRODUCE SOME CLOUDS FRIDAY
AFTERNOON...BUT THE LACK OF MORE ROBUST DEEP LAYER MOISTURE SHOULD
INHIBIT ANY RAINFALL. NOTICEABLY COOLER THAN RECENT DAYS... WITH
HIGHS IN THE UPPER 40S TO LOWER TO MIDDLE 50S FROM NW TO SE.

FRIDAY NIGHT THROUGH SATURDAY: CHILLY SURFACE HIGH PRESSURE WILL
BUILD INTO OUR REGION BENEATH BUILDING HEIGHTS ALOFT. THUS...
EXPECT (MOSTLY) CLEAR SKIES AND DRY CONDITIONS... WITH LOWS IN THE
MIDDLE 20S TO AROUND 30 AND HIGHS 46 TO 52.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 340 AM THURSDAY...

SATURDAY NIGHT... THE HIGH PRESSURE RIDGE WILL SETTLE ALONG THE
ATLANTIC SEABOARD. LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR
MAXIMUM RADIATION. LOWS WILL RANGE FROM 25 TO 30.

THE HIGH PRESSURE CENTER WILL MOVE OFF THE NEW ENGLAND COAST ON
SUNDAY... ALLOWING WINDS TO SHIFT TO THE EAST AND SOUTHEAST.
MOISTURE WILL GRADUALLY INCREASE OVER THE REGION FROM THE SOUTH AND
WEST... SUNDAY NIGHT THROUGH MONDAY NIGHT. ALTHOUGH THE MODELS ARE
HINTING AT SOME PRECIPITATION WITH THE UPSLOPE FLOW... WILL DELAY
MENTION OF PRECIPITATION. AS THE FRONT APPROACHES TUESDAY LOW CHANCE
POPS WILL WORK INTO THE NORTHWEST PORTION OF THE CWA... THEN
GRADUALLY MOVE EAST... OVERSPREADING THE REGION WEDNESDAY.

HEIGHTS RISE THROUGH THE PERIOD. LOWS RISING FROM THE 20S SATURDAY
NIGHT TO THE 40S MONDAY NIGHT AND TUESDAY NIGHT. HIGHS MODERATING
FROM THE 50S ON SUNDAY TO THE LOW AND MID 60S TUESDAY... AND UPPER
50S TO LOWER 60S WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 1240 PM THURSDAY...

STRONG STORM SYSTEM WILL RESULT IN AREAS OF MVFR AND IFR CONDITIONS
IN CEILINGS...SHOWERS...AND THUNDERSTORMS THROUGH THIS EVENING.
ASIDE FROM DETAILS OF THE NEAR-TERM DISCUSSION...LOW-LEVEL WIND
SHEAR WILL BE PREVALENT IN MANY AREAS AT LEAST THROUGH THIS
EVENING...WITH WINDS JUST OFF THE SURFACE INCREASING TO 50KT WITH AN
850MB WIND MAXIMUM OF 60KT AROUND 00Z AS FORECAST BY THE NAM.
LOW-LEVEL WIND SHEAR WILL BE JUST SLIGHTLY LIGHTER TOWARD THE TRIAD
VERSUS THE COASTAL PLAIN.

NAM BUFR SOUNDINGS...THETA-E PROFILES...AND LIFT FORECASTS SUGGEST A
PERIOD OF DRYING AND SUBSIDENCE ALOFT BEHIND THE INITIAL SURFACE
LOW. CLOUDS SHOULD STILL BE LOW DUE TO THE MOISTURE REMAINING IN THE
BOUNDARY LAYER WITH A WEAK SURFACE WAVE FOLLOWING THE PRIMARY
SURFACE LOW. MODEL SOUNDINGS MOISTEN AGAIN LATER TONIGHT WITH THE
PASSAGE OF THE COMMA HEAD...AND THOUGH RAIN SHOWERS ARE ANTICIPATED
WITH THE COMMA HEAD...COLD TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER LOW ARE EVIDENT IN RAPIDLY COOLING MODEL SOUNDINGS LATE
WHICH...BASED ON PARTIAL THICKNESSES AND BUFR SOUNDINGS COULD RESULT
IN A TOUCH OF LIGHT SNOW MIXED WITH THE SHOWERS TOWARD THE TRIAD IN
A NARROW WINDOW FROM ABOUT 12Z TO 14Z. DRYING TAKES PLACE QUICKLY
FROM WEST TO EAST FRIDAY MORNING AS THE COMMA HEAD AND ITS 105KT
300MB JET AND 70-90KT 500MB JET MOVE OFF TO THE EAST. MVFR CEILINGS
WILL TAKE LONGEST TO DEPART AT KFAY AND KRWI...AND AS CEILINGS
IMPROVE SURFACE WIND GUSTS FROM THE NORTHWEST INTO THE LOWER 20S KTS
SHOULD OCCUR WITH MIXING FRIDAY MORNING. 925MB WINDS DIMINISH SO
GUSTS ARE NOT ANTICIPATED TO BE STRONGER THAN THAT.

HIGH PRESSURE BUILDS IN WITH VFR CONDITIONS EXPECTED SATURDAY.
HOWEVER...AS THE HIGH MOVES OFF TO THE NORTHEAST AND WARM AIR
ADVECTION BEGINS AGAIN...PERIODS OF LOW CLOUDS...ESPECIALLY LATE
SUNDAY NIGHT INTO MONDAY MORNING...AND AGAIN MONDAY NIGHT INTO
TUESDAY MORNING...COULD OCCUR. ANY PRECIPITATION...MOSTLY IN THE
FORM OF DRIZZLE WITH THE BETTER CHANCE IN THE WEST...IS EXPECTED TO
BE VERY LIGHT.

&&

.EQUIPMENT...
DUE TO THE POTENTIAL HIGH IMPACT WEATHER ACROSS CENTRAL NC... AN
18Z GSO RAOB HAS BEEN SCHEDULED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS/DJF
NEAR TERM...CBL/MWS
SHORT TERM...MWS
LONG TERM...RHJ
AVIATION...DJF
EQUIPMENT...MWS
Hazardous weather outlook, Dec 11, 11:48 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EST THU DEC 11 2008

NCZ038>043-073>078-083>086-088-089-121700-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 952 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

HEAVY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE
AIR MASS IS VERY MOIST AND THE APPROACH OF A STRONG LOW PRESSURE
SYSTEM WILL INCREASE THE LIKELIHOOD OF VERY HEAVY RAIN. RAINFALL
AMOUNTS BETWEEN ONE AND THREE INCHES ARE LIKELY. THIS TYPE OF
RAINFALL IN A SHORT PERIOD OF TIME WILL LEAD TO FLASH FLOODING
ALONG CREEKS AND STREAMS AS WELL AS EXTENSIVE PONDING IN POOR
DRAINAGE.

LATEST INDICATION SUGGEST A INCREASING THREAT FOR SEVERE WEATHER
ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS NORTHERN
GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON... AND LINGER INTO THIS
EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS UP TO 70 MPH AND A FEW TORNADOES THE MAIN
THREATS. THE SEVERE WEATHER THREAT WILL BE GREATEST NOW THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 7 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ008>011-026>028-121700-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 953 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 9 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS UP
TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>025-121700-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 8 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS
UP TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

WSS

In the hours before

Special weather statement, Dec 11, 1:01 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
101 PM EST THU DEC 11 2008

NCZ075>077-085-086-111900-
HARNETT-HOKE-LEE-MOORE-SCOTLAND-
101 PM EST THU DEC 11 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...
MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 200 PM EST...

AT 101 PM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES NORTHEAST OF LAUREL HILL...OR ABOUT 6
MILES NORTH OF LAURINBURG...TO JUST SOUTH OF RAEFORD MOVING NORTH AT
35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CAMP MACKALL AROUND 115 PM
EST...ASHLEY HEIGHTS AROUND 125 PM EST...ABERDEEN AROUND 130 PM
EST...SOUTHERN PINES AROUND 135 PM EST...WHISPERING PINES AROUND 140
PM EST...VASS AROUND 145 PM EST.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH
Special weather statement, Dec 11, 1:47 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EST THU DEC 11 2008

NCZ008-026-041-111945-
FRANKLIN-GRANVILLE-WAKE-
147 PM EST THU DEC 11 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN AND WAKE COUNTIES
THROUGH 245 PM EST...

AT 147 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FUQUAY VARINA...OR ABOUT 11 MILES SOUTH OF CARY...MOVING NORTH AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR RALEIGH AROUND 200 PM EST...
FALLS LAKE AROUND 210 PM EST...WAKE FOREST AROUND 215 PM EST...
PURNELL AROUND 220 PM EST.

GUSTY WINDS OF TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.

RWH
Special weather statement, Dec 11, 2:31 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EST THU DEC 11 2008

NCZ077-088-112030-
CUMBERLAND-HARNETT-
231 PM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND HARNETT
COUNTIES THROUGH 330 PM EST...

AT 231 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTH OF HOPE MILLS...OR ABOUT 13 MILES EAST OF RED SPRINGS...MOVING
NORTH AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOPE MILLS...
FAYETTEVILLE...EASTOVER...WADE...LINDEN...ERWIN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES
Special weather statement, Dec 11, 2:34 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EST THU DEC 11 2008

NCZ077-088-112030-
CUMBERLAND-HARNETT-
234 PM EST THU DEC 11 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 330 PM EST...

AT 234 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTH OF HOPE MILLS...OR ABOUT 11 MILES NORTH OF
LUMBERTON...MOVING NORTH AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR HOPE MILLS AROUND 240 PM EST...
FAYETTEVILLE AROUND 250 PM EST...EASTOVER AROUND 255 PM EST...WADE
AROUND 300 PM EST...LINDEN AROUND 305 PM EST.

GUSTY WINDS OF 30 TO 40 MPH AND AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:14 PM ESTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake37 min
Dec 11, 3:49 PM ESTAreal Flood AdvisoryRAHCumberland, Durham, Edgecombe, Franklin, Granville, Halifax and 8 more3 hr
Dec 11, 4:49 PM ESTTornado WarningRAHFranklin, Warren26 min
Dec 11, 6:58 PM ESTAreal Flood AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 14 more3 hr

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.